In a bizarre case, a 29-year-old man in the US ruptured a tendon in his thumb after playing puzzle game 'Candy Crush' on his smartphone non-stop for over a month.
The medical condition of the man from California came to light after a report on his case was published in the medical journal 'Live Science'.
The case is interesting because such injuries are usually quite painful, but the man appeared to not notice any pain while he played, according to the doctors who treated him.
The case shows that, in a sense, video games may numb people's pain and contribute to video game addiction, they said.
"We need to be aware that certain video games can act like digital painkillers," Dr Andrew Doan, a co-author of the case report and head of addictions research at the Naval Medical Center San Diego, was quoted as saying.
"We have to be very cognizant that can be abused," Doan said.
The man went to the doctor because his left thumb hurt and he was having trouble moving it.
He told doctors that he had played the puzzle game "Candy Crush Saga" on his smartphone all day for six to eight weeks.
The man had played the game with his left hand while he used his right hand for other things, the case report said.
"Playing was a kind of secondary thing, but it was constantly on," the man was quoted as saying in the case report.
After examining the man and performing magnetic resonance imaging (MRI) on his hand, doctors determined that the man had ruptured a tendon involved in moving the thumb, and they said he needed surgery to repair the tendon.
Typically, when people rupture this tendon, the tear occurs at the point where the tendon is thinnest, or where it attaches to the bone, Doan said.
But in this man's case, the rupture occurred at the point where the tendon was thickest, which would usually cause pain prior to the rupture, he said.
The man said he did not feel the pain while he played the smartphone game.
This may be because, when people play video games, they can feel pleasure and excitement that are tied to the release of natural painkillers in the body -- the same thing that happens when a person feels a "runner's high," Doan said.